Syrian government forces have used chemical weapons in the country's civil war causing people to foam at the mouth, Israeli military top analyst said on Tuesday.
If this claim is confirmed, it would mean Syria's President Bashar Assad crossed what the State Department has described as a red line that would trigger some form of U.S. response, NBC News said. President Obama warned Assad that using chemical weapons would be a "tragic mistake" that would have "consequences," NBC News reported.
Brigadier-General Itai Brun told the Institute of National Security in Tel Aviv that photographs of the victims foaming at the mouth and with contracted pupils were signs that a deadly gas had been used, NBC News said.
"According to our professional assessment, the regime has used deadly chemical weapons against armed rebels on a number of occasions in the past few months," Brun said, NBC News reported.
U.S. Secretary of State John Kerry urged NATO to prepare for the possible use of chemical weapons by Syria and said contingency plans should be put into place to guard against Syria's threat of a chemical weapons strike, CBS News said.
According to the Centers for Disease Control, sarin, a nerve agent, and the suspected chemical used by Syria, causes symptoms including loss of consciousness, convulsions, paralysis, and respiratory failure that can be fatal, NBC News reported.